Skip Navigation LinksHome > March 2011 - Volume 17 - Issue 2 > Inadvertent Fatal Imipramine Poisoning of a Child: What Hap...
Journal of Psychiatric Practice:
doi: 10.1097/01.pra.0000396063.90021.02
Columns

Inadvertent Fatal Imipramine Poisoning of a Child: What Happened to Tommy?

Preskorn, Sheldon H. MD

Collapse Box

Abstract

This column illustrates the importance of considering interindividual variance when prescribing medications. In this tragic case, the failure to consider age and body weight when prescribing a drug, imipramine, with a narrow therapeutic index caused the death of an otherwise physically healthy 6-year-old child. This death could also have been avoided by using therapeutic drug monitoring to properly adjust the dose. This case illustrates the importance of the second (pharmacokinetics) and third (biological variance) variables in the equation frequently cited in this column: clinical response=affinity for and intrinsic activity at site of action x drug concentration at site of action x underlying biology of the patient. (Journal of Psychiatric Practice 2011;17:118–123)

© 2011 Lippincott Williams & Wilkins, Inc.

Login

Search for Similar Articles
You may search for similar articles that contain these same keywords or you may modify the keyword list to augment your search.